Nebraska, 2025

Hail and Damaging Wind in Nebraska, September 16 to 17, 2025

September 16 to 17, 2025 · NWS OAX · 3 events in 3 counties and zones

On the evening of September 16, 2025, scattered thunderstorms initiated across east-central Nebraska, forced by mid-to-upper-level low-pressure system pivoting into the region. Convective Available Potential Energy (CAPE) values were plentiful, estimated between 2500 and 3500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the evening of September 16, 2025, scattered thunderstorms initiated across east-central Nebraska, forced by mid-to-upper-level low-pressure system pivoting into the region. Convective Available Potential Energy (CAPE) values were plentiful, estimated between 2500 and 3500 J/kg. However, weak effective shear, estimated near 10 knots, limited storm organization, resulting in a pulse-like convective mode throughout the evening.

Initial storm activity produced minor hail reports: penny-sized hail was reported south of Wahoo, Nebraska, at 6:58 PM CST and southwest of Columbus, Nebraska, at 9:13 PM CST.

Into the early overnight hours of September 17, 2025, a separate thunderstorm tracked over Tecumseh, Nebraska, resulting in a narrow swath of wind damage. Emergency management reported several incidents within an approximately one-block radius of the Tecumseh post office, including a two-foot diameter downed tree, a blown-over stop sign, an outdoor awning thrown over a fence, and various smaller downed branches. Radar data estimated the timing of this damage around 3:30 AM CST with wind speeds estimated up to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 16, 5:43 PM CST, 1 hour 15 minutes earlier. Its key messages:

  • Weak storms continue to be possible into the evening hours before an MCS approaches from the west, with a gust up to 60 mph and quarter-sized hail possible overnight as it arrives.
  • 60 to 80% chance of storms for Wednesday, and continued rain chances through at least Saturday. Repeated rounds of rainfall may result in localized flooding concerns.
  • Cooler temperatures for the mid-to-late week in the 70s, with 80s returning this weekend into early next week.
Area forecast discussion, Sep 16, 5:43 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
643 PM CDT Tue Sep 16 2025

.KEY MESSAGES...

- Weak storms continue to be possible into the evening hours
  before an MCS approaches from the west, with a gust up to 60
  mph and quarter-sized hail possible overnight as it arrives.

- 60 to 80% chance of storms for Wednesday, and continued rain chances
  through at least Saturday. Repeated rounds of rainfall may
  result in localized flooding concerns.

- Cooler temperatures for the mid-to-late week in the 70s, with
  80s returning this weekend into early next week.

&&

.DISCUSSION...
Issued at 358 PM CDT Tue Sep 16 2025

Water vapor imagery this afternoon features a swirling mid/upper low
situated over the northern Intermountain West, beginning to pivot
eastward and spread increasing convection across the central High
Plains and points eastward. Taking a look at visible satellite
locally, a widespread field of cumulus has developed with pockets
increased depth to the southeast of a leftover outflow boundary
across northern Nebraska into southeast South Dakota from earlier
convection.

Shower and storm development continues to the main concern in the
short term, with CAMs continuing to be all over the place in their
handling of the afternoon and early evening ahead of the better-
resolved MCS currently coming together over western Nebraska. The
18z KOAX sounding showed an uncapped environment representative of
within the aforementioned cloud field, with a good amount of drier
air near the surface that is going to keep overall coverage low
but not zero. Storms that do form will enjoy 2500-3500 J/kg of
CAPE while effective shear values hang around a paltry 10 kts.
These pulse- like storms will have their best chance to develop
over the next few hours until we start losing daytime heating,
only mustering a brief downpour, a gust of wind, and small hail.
The secondary and more intense convection will be the incoming
MCS that will be pushing into decreasing instability across
eastern Nebraska and western Iowa, with most models depicting it
as a broken line of storms producing 40-50 mph gusts at times.
If a locally strong portion of the bow is able hold on, we could
see gusts to 60 mph and a few quarter-sized hailstones from 11
PM to 4 AM depending on how quickly the MCS gets to the area. As
far as the rest of the showers and storms, they'll continue to
push through the area through the early morning , with
occasional rumbles of thunder continuing to sweep eastward
through the early afternoon. By 7 PM, another lobe of the
primary mid/upper low will begin swinging into the area and will
try to develop another round of storms across central into
eastern Nebraska. Similarly low shear will accompany these
storms and be joined by even less shear, leading to limited
severe potential.

Thursday onward, the forecast will continue our active pattern with
additional shortwaves joining into the slow-to-eject one across the
Central/Northern Plains. We'll enjoy cooler temperatures that top
out in the 70s with troughing situated squarely over our area and
remaining band of precipitation chances sweeping eastward by
Saturday. For the weekend, the mid/upper pattern begins to diverge
from model to model, but the general trend is for ridging to
build to the west as zonal to slightly northwesterly flow
develops aloft. The exiting upper low will allow for highs to
return to a few degrees of 80 for the weekend into early next
week as a particularly deep low misses us to the east.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 639 PM CDT Tue Sep 16 2025

Isolated and very short-lived thunderstorms have occasionally
developed along the Missouri River and western Iowa, in the
vicinity of KOMA. These storms will decrease in number as the
sun sets.

Most of the shower and thunder activity will wait until after
10Z Wednesday when the next wave works its way through the area
from west to east. Timing is still a bit uncertain, but will be
refined in future TAF issuances. Otherwise, mostly southeasterly
winds are forecast over the period with VFR ceilings.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Petersen
AVIATION...Nicolaisen
Hazardous weather outlook, Sep 16, 3:04 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
404 PM CDT Tue Sep 16 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
404 PM CDT Tue Sep 16 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

A few strong to severe storms may develop this evening across
northeast Nebraska into the overnight hours. The main threats are
strong wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Shower and thunderstorm chances continue Wednesday through the end
of the week. Localized heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed today or tonight.

In the hours before

Special weather statement, Sep 16, 3:34 PM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
434 PM CDT Tue Sep 16 2025

IAZ069-NEZ052-053-162215-
Pottawattamie IA-Sarpy NE-Douglas NE-
434 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN POTTAWATTAMIE...
NORTHEASTERN SARPY AND EASTERN DOUGLAS COUNTIES THROUGH 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over the Omaha metro, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Omaha, Council Bluffs, Bellevue, Papillion, Ralston, Offutt AFB, La
  Vista, Carter Lake, Crescent, Aksarben, Benson, Florence, Eppley
  Airfield, South Omaha, Midtown, Council Bluffs Airport, Old Market,
  Lake Manawa State Park, and Narrows River Park.

This includes the following highways...
 Interstate 29 between mile markers 43 and 63.
 Interstate 80 in Iowa between mile markers 1 and 8.
 Interstate 80 in Nebraska between mile markers 446 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 9582 4116 9588 4114 9588 4113 9587
      4108 9594 4117 9607 4124 9611 4134 9607
      4139 9591 4137 9587 4128 9575
TIME...MOT...LOC 2133Z 227DEG 9KT 4116 9592

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Sep 16, 6:58 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
758 PM CDT Tue Sep 16 2025

NEZ051-170115-
Saunders NE-
758 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAUNDERS COUNTY THROUGH
815 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wahoo, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Wahoo, Ithaca, and Lake Wanahoo Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4115 9651 4114 9664 4124 9666 4126 9657
      4123 9650
TIME...MOT...LOC 0057Z 178DEG 9KT 4119 9659

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Nicolaisen

The radar

The Omaha radar (KOAX), 26 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Saunders

When
September 16, 6:58 PM CST
Where
Saunders County, 2.07 mi S of Wahoo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.190, -96.620

Trained spotter report of hail measured up to penny sized.

Hail, Platte

When
September 16, 9:13 PM CST
Where
Platte County, 0.69 mi S of Columbus
Measured
0.75 in hail
Reported by
Public
Coordinates
41.420, -97.370

Public report of hail estimated up to penny sized.

Thunderstorm Wind, Johnson

When
September 17, 3:30 AM CST
Where
Johnson County, 0.53 mi W of Tecumseh
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.370, -96.190

Delayed report from emergency management of a 2 foot diameter tree down, stop sign blown over, outdoor awning thrown over fence, and various other smaller branches down within an approximately 1 block radius of the Tecumseh post office. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294730, 1294731, 1294732.